Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 8, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 22, 2024, 5:16 PM CDT for Benton County, Henry County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2024, 5:16 PM CDT (22:16 UTC)
- Expired
- May 22, 2024, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, TN, Henry County, TN
The radar
The Ft Campbell radar (KHPX), 91 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
104
WGUS54 KMEG 222216
FFWMEG
TNC005-079-230115-
/O.NEW.KMEG.FF.W.0008.240522T2216Z-240523T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
516 PM CDT Wed May 22 2024
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Benton County in Tennessee...
Southeastern Henry County in Tennessee...
* Until 815 PM CDT.
* At 516 PM CDT, emergency management reported flash flooding in
Camden. Between 2 and 3 inches of rain have fallen. Flash flooding
is already occurring. Numerous roads closed throughout the city.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Nathan Bedford Forrest State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3632 8809 3636 8799 3632 8796 3629 8795
3622 8795 3619 8794 3616 8792 3612 8792
3605 8799 3603 8800 3600 8800 3598 8802
3597 8821 3613 8821
FLASH FLOOD...OBSERVED
$$
JPR1 follow-up statement
640
WGUS74 KMEG 230111
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
811 PM CDT Wed May 22 2024
TNC005-079-230121-
/O.EXP.KMEG.FF.W.0008.000000T0000Z-240523T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-Henry TN-
811 PM CDT Wed May 22 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM CDT THIS EVENING FOR
BENTON AND SOUTHEASTERN HENRY COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
&&
LAT...LON 3632 8809 3636 8799 3632 8796 3629 8795
3622 8795 3619 8794 3616 8792 3612 8792
3605 8799 3603 8800 3600 8800 3598 8802
3597 8821 3613 8821
$$
AC3What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 22, 4:00 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 22, 4:00 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Memphis TN 400 PM CDT Wed May 22 2024 ...New SYNOPSIS, DISCUSSION... .SYNOPSIS... Issued at 359 PM CDT Wed May 22 2024 An unsettled period of weather will continue across the Mid-South tonight through next Tuesday. This will bring a potential for showers and thunderstorms each day across the Mid-South. Some of these thunderstorms have the potential to become strong to severe each day through at least Sunday night. Drier weather will begin to return by next Tuesday. && .DISCUSSION... (This evening through next Tuesday) Issued at 359 PM CDT Wed May 22 2024 An active afternoon across the Mid-South as a moderate to strong instability combined with 40-50 kts shear, and favorable upper- level divergence to produce severe thunderstorms and heavy rainfall across the Mid-South. Latest surface analysis places a surface low near Duluth, MN with a cold front extending south into Indiana, the Missouri Bootheel, and back into Western Arkansas and the Red River Valley. As of 3 PM CDT, temperatures are in the upper 70s to lower 80s even where convective activity has occurred over the past 2 to 3 hours. Short-term models including the latest CAMs indicate the potential for strong to severe thunderstorms to continue across portions of the Mid-South, mainly for areas in West Tennessee near the Tennessee River and most of north Mississippi except for areas along and east of a line from Tutwiler to Aberdeen, Ms. Otherwise, there may be a bit of a minimum in convective coverage this evening as the MCS departs. Subtle shortwave troughs embedded in nearly zonal flow aloft will move across the Lower Mississippi Valley into the upcoming Memorial Day weekend. Moderate to strong instability combined with 0-6 km Bulk Shear values between 30-40 kts suggest the potential for strong to severe thunderstorms Thursday especially during peak heating and again during the day on Friday. Damaging winds and large hail will remain the primary severe weather threats along with a potential for heavy rainfall. Long-term model trends suggest the potential for a better threat of severe thunderstorms Sunday afternoon into Sunday night as a stronger mid-level trough moves through the region. High pressure will bring a gradual end to rain chances on Tuesday. CJC && .AVIATION... (18Z TAFS) Issued at 1223 PM CDT Wed May 22 2024 Timing of convective impacts remains the primary concern this period as multiple rounds of showers and thunderstorms are anticipated. As of 1730Z, storms continue to pop up and impact all sites except for TUP. This initial round of storms should persist into early evening, with another round approaching MEM shortly after sunset. Given uncertainty of precipitation impacts overnight, kept PROB30 groups in at all sites for TSRA. Showers and storms will remain possible through the end of the period. Otherwise, winds will be mainly out of the south with VFR CIGs anticipated. ANS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...CJC AVIATION...ANS
In the hours before
Special weather statement, May 22, 4:12 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
412 PM CDT Wed May 22 2024
TNZ052-053-090-091-222145-
Hardeman TN-Chester TN-Madison TN-McNairy TN-
412 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HARDEMAN...NORTHERN
MCNAIRY...SOUTHEASTERN MADISON AND CHESTER COUNTIES THROUGH 445 PM
CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bolivar, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Henderson, Bolivar, Chickasaw State Forest, Chickasaw State Park,
Silerton, Masseyville, Robertson, McNairy, Bethel Springs, Toone,
Hornsby, Finger, Medon, Forty Forks, Pinson, Rose Creek, Good Hope,
Pine Top, Beech Bluff, and Hickory Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.
&&
LAT...LON 3511 8900 3527 8911 3561 8864 3527 8841
TIME...MOT...LOC 2111Z 240DEG 39KT 3525 8897
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ARSSpecial weather statement, May 22, 4:14 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
414 PM CDT Wed May 22 2024
TNZ053-089>091-222145-
Hardeman TN-Fayette TN-Chester TN-McNairy TN-
414 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FAYETTE...CENTRAL
HARDEMAN...WEST CENTRAL MCNAIRY AND SOUTHWESTERN CHESTER COUNTIES
THROUGH 445 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Somerville, or 15 miles west of Bolivar, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bolivar, Chickasaw State Forest, Whiteville, Somerville, Silerton,
Robertson, Toone, Hornsby, Hickory Valley, Laconia, Pine Top,
Woodville, Middleburg, Lacy, Hebron, Pattersonville, Van Buren, and
Shandy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.
&&
LAT...LON 3510 8934 3528 8938 3541 8875 3514 8869
TIME...MOT...LOC 2114Z 260DEG 43KT 3521 8928
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ARSSpecial weather statement, May 22, 4:16 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Memphis TN
416 PM CDT Wed May 22 2024
MSZ002-012-013-222145-
Lafayette MS-Marshall MS-Panola MS-
416 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT LAFAYETTE...SOUTHERN MARSHALL
AND EASTERN PANOLA COUNTIES THROUGH 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
John W Kyle State Park, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oxford, Batesville, Holly Springs National Forest, John W Kyle State
Park, Sardis, Como, Pope, Cambridge, Harmontown, Springdale, Burgess,
Bethlehem, Denmark, Courtland, Abbeville, Taylor, Malone, Keel,
Delay, and Glenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern and northwestern Mississippi.
&&
LAT...LON 3452 8999 3456 8975 3455 8967 3457 8967
3462 8930 3426 8925 3420 8995
TIME...MOT...LOC 2115Z 258DEG 29KT 3439 8975
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPRSpecial weather statement, May 22, 4:41 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
441 PM CDT Wed May 22 2024
TNZ053-090-091-222215-
Hardeman TN-Chester TN-McNairy TN-
441 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARDEMAN...NORTHERN
MCNAIRY AND SOUTHWESTERN CHESTER COUNTIES THROUGH 515 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bolivar, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bolivar, Selmer, Silerton, Masseyville, Robertson, McNairy, Bethel
Springs, Hornsby, Finger, Forty Forks, New Lawton, Martin Camp, Rose
Creek, Good Hope, Pine Top, Woodville, Old Lawton, Lacy, Hickory
Corners, and Montezuma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.
&&
LAT...LON 3513 8907 3531 8910 3544 8848 3517 8842
TIME...MOT...LOC 2141Z 258DEG 30KT 3524 8901
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ARSSpecial weather statement, May 22, 4:42 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
442 PM CDT Wed May 22 2024
MSZ013>015-222215-
Lafayette MS-Pontotoc MS-Union MS-
442 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT LAFAYETTE...SOUTHWESTERN UNION
AND NORTHWESTERN PONTOTOC COUNTIES THROUGH 515 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oxford, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oxford, Water Valley, Holly Springs National Forest, Springdale,
Burgess, Cambridge, Tula, Denmark, Pinedale, Etta, Paris, Thaxton,
Taylor, Toccopola, Altus, Keel, Esperanza, Delay, College Hill
Station, and College Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern and northwestern Mississippi.
&&
LAT...LON 3419 8951 3419 8967 3446 8969 3450 8926
3450 8924 3451 8917 3419 8913 3418 8951
TIME...MOT...LOC 2141Z 270DEG 19KT 3436 8953
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPRLocal storm report, May 22, 4:59 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
459 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM Flash Flood Harrisburg 35.56N 90.72W
05/22/2024 Poinsett AR Emergency Mngr
Flash flooding reported throughout
Harrisburg with multiple road closures.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:50 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 40 min |
| May 22, 11:56 AM CDT | Special Weather Statement | MEG | Lake | 34 min |
| May 22, 12:12 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 48 min |
| May 22, 12:24 PM CDT | Special Weather Statement | MEG | Benton | 36 min |
| May 22, 12:29 PM CDT | Special Weather Statement | MEG | Obion | 31 min |
| May 22, 12:41 PM CDT | Severe Thunderstorm Warning | MEG | Obion, Weakley | 49 min |
| May 22, 12:49 PM CDT | Special Weather Statement | MEG | Tipton | 26 min |
| May 22, 12:53 PM CDT | Special Weather Statement | MEG | Haywood | 37 min |
| May 22, 12:53 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 52 min |
| May 22, 1:00 PM CDT | Areal Flood Advisory | MEG | Obion, Weakley | 2 hr |
| May 22, 1:10 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 50 min |
| May 22, 1:28 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 47 min |
| May 22, 1:32 PM CDT | Special Weather Statement | MEG | Madison | 28 min |
| May 22, 1:48 PM CDT | Special Weather Statement | MEG | Henry | 27 min |
| May 22, 1:48 PM CDT | Special Weather Statement | MEG | Henry | 27 min |
| May 22, 1:57 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 48 min |
| May 22, 2:11 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison, Shelby, Tipton | 49 min |
| May 22, 2:12 PM CDT | Areal Flood Advisory | MEG | Henry | 3 hr |
| May 22, 2:14 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 46 min |
| May 22, 2:16 PM CDT | Areal Flood Advisory | MEG | Shelby | 101 min |
| May 22, 2:19 PM CDT | Special Weather Statement | MEG | Benton, Carroll, Gibson, Henry, Weakley | 41 min |
| May 22, 2:21 PM CDT | Areal Flood Warning | MEG | Carroll, Gibson, Weakley | 2 hr |
| May 22, 2:24 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lauderdale, Obion | 51 min |
| May 22, 2:32 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Haywood, Madison | 43 min |
| May 22, 2:48 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Chester, Fayette, Hardeman, Haywood, Henderson and 2 more | 42 min |
| May 22, 3:06 PM CDT | Areal Flood Advisory | MEG | Dyer | 37 min |
| May 22, 3:09 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Henry, Madison and 2 more | 51 min |
| May 22, 3:11 PM CDT | Areal Flood Warning | MEG | Benton, Henry | 94 min |
| May 22, 3:23 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Chester, Decatur, Hardeman, Hardin and 3 more | 33 min |
| May 22, 4:12 PM CDT | Special Weather Statement | MEG | Chester, Hardeman | 33 min |
| May 22, 4:14 PM CDT | Special Weather Statement | MEG | Hardeman | 31 min |
| May 22, 4:41 PM CDT | Special Weather Statement | MEG | Hardeman, McNairy | 34 min |
| May 22, 5:11 PM CDT | Areal Flood Advisory | MEG | Carroll | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.